In Reply The points raised by Drs Newman and Steinman with respect to falls reported in our study are important. Because dextromethorphan-quinidine can cause dizziness and increase plasma levels of certain medications, the risk of falls may be increased. Of the 13 patients (8.6%) receiving dextromethorphan-quinidine who fell while in our study, 3 fell after study completion (not taking dextromethorphan-quinidine) but within the poststudy reporting window; 1 fell on 2 separate occasions, both times less than 24 hours after receiving lorazepam rescue medication for agitation. Nine of the 13 patients in the dextromethorphan-quinidine group who fell had a history of falls. More patients randomized to receive dextromethorphan-quinidine had a history of falls (17.2% for dextromethorphan-quinidine vs 12.6% for placebo). In addition, rerandomization of patients from placebo to active treatment at midpoint—as part of the sequential parallel comparison design—resulted in approximately 25% greater exposure-days for patients receiving dextromethorphan-quinidine than placebo.
Cummings JL, Siffert J. Dextromethorphan-Quinidine for Agitation in Alzheimer Disease—Reply. JAMA. 2016;315(11):1166. doi:10.1001/jama.2015.18289